1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Pernicious anemia

Discussion in 'Ask A Question' started by Germs, Sep 20, 2018.

  1. Germs

    Germs · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    21
    Hi,I was diagnosed t1 19 years ago when I was 34 and my control has been pretty good on the whole but since my heart attack last October it's been spotty.
    Just this week I was diagnosed with pernicious anemia and my doctor prescribed folic acid but told me nothing about the condition or cause so I've been googling and found it's a side effect of Metformin but nothing other than that.
    Could you share your experiences of the condition, effects on your blood sugar control and any other information you may know?
    Thanks in advance.
     
    #1 Germs, Sep 20, 2018 at 8:47 PM
    Last edited: Sep 20, 2018
  2. kitedoc

    kitedoc Type 1 · Well-Known Member

    Messages:
    4,787
    Likes Received:
    3,334
    Trophy Points:
    198
    Hi @Germs, Reading up on your query and as from that background, not as medical advice or opinion: I would be rushing back to your doctor and asking why you were prescribed folic acid. People with low vitamin B12 (which occurs in pernicious anaemia amongst other causes) are rendered LOWER in serum B12 by taking folic acid supplements alone. If you cannot absorb Vitamin b12 , b12 injections are likely required long term., NOT Folate supps. (see section on this in Wikipedia)
    Also to diagnose pernicious anaemia, a low B12 in conjunction with raised antibodies is required.
    Metformin can cause low serum b12 as a side-effect (but cause unknown). Metformin does not cause pernicious anaemia per se.
    Other causes of low serum b12 beside pernicious anaemia include: coeliac disease, inflammation of the bowel such as in Crohn's disease, infection with fish tapeworm, a long term vegan diet. References: Wikipedia - Vitamin b12 Deficiency
     
    • Agree Agree x 2
    • Informative Informative x 2
  3. JohnEGreen

    JohnEGreen Other · Master

    Messages:
    10,476
    Likes Received:
    20,812
    Trophy Points:
    298
    I take folic acid because I have low folate I however do not have low B12. My daughter has pernicious anaemia and requires B12 injections long term.
     
    • Like Like x 1
    • Informative Informative x 1
  4. donnellysdogs

    donnellysdogs Type 1 · Master

    Messages:
    13,197
    Likes Received:
    12,460
    Trophy Points:
    298
    Pernicious anaemia and you need b12 injections.....

    Folic acid for low folate.

    If low b12 due to not eating enough products with B12 then a B12 sublingual tablet can normally suffice.

    If someone has PA, folic acid won’t do anything.
     
    • Agree Agree x 2
    • Like Like x 1
  5. Germs

    Germs · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    21
     
  6. Oldvatr

    Oldvatr Type 2 · Expert

    Messages:
    5,029
    Likes Received:
    3,038
    Trophy Points:
    198
    Also, any diet that avoids the fortified grain products such as bread, flour, cereals etc will reduce the sources of B12 you get naturally. Marmite or meat products should compensate normally, but not everybody can use those. Vegans espcially can suffer B12 deficiency.

    Another thing is that any B12 deficiency or folate deficiency or vit c deficiency will all act to reduce iron absorption, and that can also cause anemia.
     
  7. Ledzeptt

    Ledzeptt Type 3c · Well-Known Member

    Messages:
    535
    Likes Received:
    522
    Trophy Points:
    133
    Hi @Germs

    This NHS article seems to link B12 and folate deficiency, so I wouldn’t panic that your doctor has given you the “wrong” medication, although it is worth doubling checking:

    https://www.nhs.uk/conditions/vitamin-b12-or-folate-deficiency-anaemia/causes/

    I have pernicious anaemia treated with 3 monthly B12 injections. To answer your question, I have no ill effects, other than I start to feel tired in the weeks before my next injection is due i.e. one B12 shot doesn’t seem to last a full 3 months, but I’m not allowed to have them more frequently. It seems to have no effect on my blood glucose.

    I have no experience of folic acid.

    (My Diabetes is similar to T1 in that I’m insulin-dependent.)
     
  8. kitedoc

    kitedoc Type 1 · Well-Known Member

    Messages:
    4,787
    Likes Received:
    3,334
    Trophy Points:
    198
    Hi @Ledzeptt, The NHS article refers to B12 OR folate deficiency. Their treatments are separate, no matter the connections in their metabolism.
    It is misleading to assume one treatment would cover either deficiency.
     
    • Like Like x 2
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook